Pennsylvania, 2003

Lightning Strike in Pennsylvania, August 13, 2003

August 13, 2003 · NWS PHI · 1 event in 1 county or zone

Lightning struck the chimney of an apartment building and started a fire on the roof. The lightning also destroyed the building's electrical system and blew the receptacles out of the the upstairs walls.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck the chimney of an apartment building and started a fire on the roof. The lightning also destroyed the building's electrical system and blew the receptacles out of the the upstairs walls. The fire destroyed two apartments in the building and nine other were damaged by smoke and water. It took more than 100 firefighters from 13 fire companies two hours to contain the fire. Pennsylvania State Route 309 was closed for hours. Several businesses located in the building were displaced because of the damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 2:45 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 13, 2:45 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT WED AUG 13 2003

AT 100 PM CNVCTN BEGUN TO POP UP IN RESPONSE TO HIGH MOISTURE
POOLING SFC AND ALFT...GOOD UVV...JET STREAK THRU FA...90H LFC AND
SFC TROF PIT-ABE-BOS REGION...WITH CNVCTN CONT TO BUILD AND INCRS IN
CVRG. DECIDED TO UP POPS JUST BFR GRIB XMTD. EVEN IF CELLS REMAINED
WIDELY SCT...TORRENTIAL DOWNPOURS CAUSING LCL FLOOD PROBS JUSTIFY
POP INCRS. LCL HVY RA THREAT INTO THE EVE THEN A LITTLE DRIER AIR
FILTERING INTO FA FM N. NO SVR TSTM XPCTD ATTM. HOWEVER...FLASH
FLOOD WARNING BEING ISSUED ATTM FOR CENTRAL WARREN COUNTY IN NJ AND
NE NORTHAMPTON COUNTY IN PA.

DEEP TROPICAL AIR PUSHED OUT...BUT HOT AND STILL HUMID AIR WILL
REPLACE IT WITH HIGH TEMPS EDGING INTO THE 90+ RANGE. ALL MODELS
GIVE 90+ THU AND FRI. WITH 80H TEMPS SAME INTO SAT...WILL PUT SAT IN
90+ RANGE AS WELL. PHI HEAT PROGRAM DOES NOT PUT CENTER CITY IN
HIGH-RISK FOR HEAT CAT. MORE SEASONAL TEMPS COME IN ON SUN.

MARINE QUIET.

FCSTID =   13
MPO   64  85  64  89 /  30  10  10  10
ABE   66  89  65  90 /  30  10  10  10
RDG   66  89  65  91 /  30  10  10  10
PHL   72  91  72  92 /  30  10  10  10
12N   64  87  63  89 /  30  10  10  10
SMQ   68  90  67  91 /  30  10  10  10
TTN   69  90  70  91 /  30  10  10  10
MIV   66  91  67  91 /  30  10  10  10
ACY   70  90  68  85 /  30  10  10  10
ILG   71  90  70  92 /  30  10  10  10
DOV   70  91  68  92 /  30  10  10  10
GED   70  91  67  92 /  30  10  10  10
ESN   70  90  67  92 /  30  10  10  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

WOODWORTH
Hazardous weather outlook, Aug 13, 5:00 AM EST, 11 hours 10 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS
THIS AFTERNOON AND EVENING THAT COULD RESULT IN LOCALIZED FLOODING
ON SMALL STREAMS/CREEKS AND IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RPW

In the hours before

Special weather statement, Aug 13, 12:36 PM EST, 3 hours 34 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-132230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
136 PM EDT WED AUG 13 2003

...SCATTERED THUNDERSTORMS DEVELOPING...

NOW THAT THE FOG HAS DISSIPATED...THE ATMOSPHERE IS BECOMING VERY UNSTABLE
ACROSS THE REGION WITH SHOWERS AND THUNDERSTORMS DEVELOPING. THESE STORMS
WILL PRODUCE LOCALIZED DOWNPOURS AND MAY EVEN BE ACCOMPANIED BY WIND GUSTS
OF 30 TO 40 MPH. THIS SPEED MAY BE SUFFICIENT TO BRING DOWN TREES
GIVEN THE SATURATED CONDITIONS THAT EXISTS FROM PERSISTENT HEAVY
RAINS OF LATE.

THE THUNDERSTORMS ARE FORMING IN SHORT LINES AND MAY EVEN MOVE OVER
THE SAME GENERAL AREA PRODUCING TORRENTIAL DOWNPOURS ON THE ORDER OF
ONE TO TWO INCHES AN HOUR.

EBERWINE

The radar

The Philadelphia radar (KDIX), 73 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bucks

When
August 13, 4:10 PM EST
Where
Bucks County, 1 mi NW of Quakertown
Reported by
NEWSPAPER
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337201.